Virginia, 2008

Hail and Damaging Wind in Virginia, June 21, 2008

June 21, 2008 · NWS LWX · 7 events in 7 counties and zones

A trough of low pressure triggered scattered showers and thunderstorms over north central Virginia during the afternoon of June 19th. Damaging winds brought down trees near Stanley in Page County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A trough of low pressure triggered scattered showers and thunderstorms over north central Virginia during the afternoon of June 19th. Damaging winds brought down trees near Stanley in Page County. Penny-sized hail occurred near Harrisonburg and in Vienna. Lighting also caused damage to a condominium estate in Alexandria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 21, 1:25 PM EST, 3 minutes earlier.

Area forecast discussion, Jun 21, 1:25 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EDT SAT JUN 21 2008

.SYNOPSIS...

A TROUGH OF LOW PRESSURE WILL REMAIN ACROSS THIS AREA TODAY...BRINGING
SCATTERED THUNDERSTORMS IN THE AFTERNOON AND EVENING. A COLD FRONT
WILL PRODUCE SCATTERED THUNDERSTORMS ON SUNDAY. THE FRONT WILL GET
HUNG UP ACROSS THE AREA MONDAY...KEEPING UNSETTLED CONDITIONS IN
THE FORECAST THROUGH MON NIGHT. HIGH PRESSURE WILL BUILD OVER THE
REGION TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

SURFACE ANALYSIS FROM 17Z SHOWS LOW PRESSURE OVER EASTERN ONTARIO
AND A TROUGH AXIS EXTENDING SOUTH THROUGH THE MID WEST. A TROUGH
AXIS WAS NOTED ALONG THE EASTERN SEABOARD EAST OF THE BLUE RIDGE.
REGIONAL RADAR BECOMING MORE ACTIVE WITH SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS DEVELOPING WEST OF THE BLUE
RIDGE...QUICKLY DEVELOPING FURTHER EAST OVER THE PAST HOUR.

AFTERNOON CONVECTION WILL LINGER THROUGH MUCH OF THE OVERNIGHT HOURS
GIVEN WELL DEFINED SHORTWAVE TROUGH CROSSING THE MID ATLANTIC. HIGH
END CHANCE/SCATTERED POPS THROUGH THE OVERNIGHT. THERE SHOULD BE A
BREAK SOMETIME OVERNIGHT...BUT CONFIDENCE NOT HIGH ENOUGH TO
PINPOINT WITH LOWER POPS. WENT WITH THE WARMER METMOS NUMBERS GIVEN
INCREASING SOUTHERLY FLOW AND CLOUD COVER THROUGH THE EVENING AND
CONTINUING OVERNIGHT.

STORM MOTION IS VERY LIGHT TODAY...LESS THAN 20 KNOTS. ONE HOUR
RAINFALL ESTIMATES WITH THE STORM IN PENDLETON COUNTY WERE ABOUT 1.5
INCHES. WHILE FLASH FLOOD GUIDANCE IS HIGH...NEARLY 3 INCHES...WILL
HAVE TO WATCH FOR THE LOW LYING AREAS OR COMPLEX TERRAIN FOR FLASH
FLOOD POTENTIAL. HIGH FREEZING LEVEL TODAY TOO...SO WILL NEED TO
WATCH FOR HIGH CORES WITH HAIL POTENTIAL THROUGH EARLY EVENING.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...

COLD FRONT APPROACHING THE REGION SLOWLY SUNDAY. MAIN CHALLENGE
FOR TOMORROW IS TIMING OF THE MORE ORGANIZED WAVES OF CONVECTION
VERSUS SIMPLER MORE ISOLATED BOUNDARY INTERACTION AND INSTABILITY
STORMS. LOCALLY RUN WRF MODELS ARE SHOWING THE STORMS OVERNIGHT
LINGERING INTO EARLY SUNDAY MORNING. THE NAM AND GFS SHOW A BREAK
IN THE EARLY MORNING ACTIVITY AND THE ACTIVITY MORE ASSOCIATED
WITH THE COLD FRONT...GIVING MORE TIME FOR THE ATMOSPHERE TO
RECOVER AND DESTABILIZE. CONCERN IS THAT THE FIRST ROUND WILL WORK
OVER THE AREA TOO MUCH...WITH INCREASED SUBSIDENCE AND TOO MUCH
CLOUD COVER. IF THE TIMING WORKS OUT TO PROVIDE A BREAK IN
STORMS...A STRENGTHENING WIND FIELD...INCREASING LOW LEVEL
MOISTURE...AND AN APPROACHING BOUNDARY WOULD ALL COMBINE FOR
SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL DURING THE
AFTERNOON HOURS ACROSS GENERALLY THE ENTIRE FORECAST AREA.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...

ENSEMBLES CONTINUE TO EXHIBIT GOOD CONSISTENCY WITH HIGH CHANCE
TO LIKELY PROBABILITIES OF MEASURABLE RAINFALL SUNDAY EVENING.
THESE HIGH PROBABILITIES WOULD BE A CONTINUATION OF ORGANIZED
CONVECTION FROM SUNDAY AFTERNOON. WILL HAVE THE LIKELY POPS EAST
OF THE BLUE RIDGE...NEAR WHERE THE MODELS IMPLY THAT A FRONTAL
BOUNDARY AND PROPAGATED CONVECTION WOULD RESIDE WITHIN A COUPLE OF
HOURS ON EITHER SIDE OF 00Z. A SEVERE RISK WILL LAST UNTIL ABOUT
11 PM...WITH DAMAGING WINDS AND HAIL POSSIBLE. THEREAFTER...WITH
THE BOUNDARY ACROSS THE CWA...WILL CONTINUE TO INCLUDE CHANCE POPS
OVERNIGHT HOWEVER THE COVERAGE AND INTENSITY OF CONVECTION WILL BE
REDUCED GIVEN LESS INSTABILITY.

AS WAS MENTIONED YESTERDAY...MID LEVEL FLOW PARALLELING THE FRONT AT
THE SURFACE MEANS A SLOWER FRONTAL PROGRESSION/PASSAGE.
THEREFORE...SCATTERED TO NUMEROUS CONVECTION WILL PERSIST ON MONDAY
WITH THE BOUNDARY IN PLACE AND AFTERNOON HEATING PRODUCING WEAK TO
MODERATE AMOUNTS OF CAPE. SHEAR IS FORECAST TO BE JUST AS GOOD IF
NOT BETTER THAN SUNDAY...ESPECIALLY IF THE GFS IS TO BE BELIEVED.
THIS MAKES THE LOW POPS FROM MAV MOS SOMEWHAT PERPLEXING. WILL BE
GOING A FAIR AMOUNT ABOVE POPS ADVERTISED FROM MAV MOS. SEVERE
WEATHER WILL ONCE AGAIN BE POSSIBLE...WITH THE GREATEST OPPORTUNITY
DURING PEAK HEATING. COVERAGE AND INTENSITY WILL WANE LATE IN THE
EVENING...YET SOME ACTIVITY WILL LINGER OVERNIGHT ESPECIALLY ALONG
AND EAST OF THE I-95 CORRIDOR AS THE BOUNDARY WONT GET A MID LEVEL
PUSH EAST UNTIL EARLY TUESDAY MORNING.

IF THE AFOREMENTIONED PUSH HAPPENS EARLY TUESDAY MORNING AND THE
TROUGH AXIS SWINGS EAST...THEN TUESDAY WILL BE DRY. ALONG THESE
LINES...MODELS ALSO HAVE HIGH PRESSURE AT THE SURFACE BUILDING IN
FOR TUESDAY. THIS IS WHAT OUR FORECAST WILL REFLECT. HOWEVER...IF
THE PASSAGE OF THE TROUGH AXIS IS DELAYED...THEN THERE MAY CONTINUE
TO BE A SMALL CHANCE OF CONVECTION ON TUESDAY. 09Z SREFS ARE
BEGINNING TO TREND IN THIS DIRECTION.

ON WEDNESDAY...HIGH PRESSURE AT THE SURFACE IS FORECAST TO BE OVER
THE REGION...PER GFS/ECMWF MODELS. THIS WILL KEEP THE AREA DRY.
ALOFT...THE FLOW BECOMES WEST TO NORTHWEST. BELIEVE THIS MAY
EVENTUALLY BECOME PROBLEMATIC LATE IN THE WEEK AS UPSTREAM MID LEVEL
DISTURBANCES OR EVEN MESOSCALE CONVECTIVE SYSTEMS COULD AFFECT THE
CWA. FORECASTING THESE THIS FAR OUT IS NEAR IMPOSSIBLE...BUT WILL
CONTINUE TO INDICATE AN UPWARD TREND IN CONVECTIVE CHANCES TOWARD
THE END OF THE WEEK INTO THE NEW DAY 7 /SATURDAY/. BY FRIDAY OR
SATURDAY...THERE MAY ALSO BE FRONT THAT MAKES IT INTO THE CWA WHICH
WOULD ALSO BE SUPPORTIVE OF INCREASING CONVECTIVE PROBABILITIES.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...

INCREASING COVERAGE IN SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING WILL BRING THE POTENTIAL FOR MVFR CEILINGS AND VISIBILITIES
ALONG WITH GUSTY WINDS AND LIGHTNING. VERY LITTLE CONFIDENCE WITH
THE 18Z TAF PACKAGE. NOT MUCH IN THE WAY OF GUIDANCE WHEN IT COMES
TO CONVECTION OR PRECIPITATION IN GENERAL. CURRENT THINKING IS FOR
TWO WAVES OF CONVECTION. THE FIRST IS THIS AFTERNOON AND
EVENING...BECOMING MORE SHOWERY OVERNIGHT. MVFR FOG IS POSSIBLE
EARLY TOMORROW MORNING GIVEN WEAK FLOW AND INCREASED MOISTURE. THE
NEXT ROUND WILL BE SUNDAY AFTERNOON. CONFIDENCE IS LOW ON HOW STRONG
THAT SECOND ROUND WILL BE AND WILL BE VERY DEPENDENT ON HOW THE
MORNING PROGRESSES. LATER SHIFTS WILL HAVE TO FINE TUNE TIMING AND
STRENGTH OF BOTH THE SHORT WAVE TONIGHT AND PRE FRONTAL ACTIVITY
SUNDAY AFTERNOON.

A SLOW MOVING COLD FRONT WILL PUSH ACROSS THE AREA LATER MONDAY
INTO MONDAY NIGHT. THUNDERSTORMS MAY IMPACT THE TERMINALS THROUGH
THEN...ESPECIALLY MONDAY AFTERNOON AND EVENING. HIGH PRESSURE WILL
BUILD IN FOR THE MIDDLE OF THE WEEK.

&&

.MARINE...

INCREASING SOUTHERLY FLOW WILL DEVELOP OVERNIGHT AHEAD OF AN
APPROACHING COLD FRONT. HAVE PUT UP A SMALL CRAFT ADVISORY IN THE
SOUTHERN HALF OF THE BAY AND THE LOWER TIDAL POTOMAC FOR GUSTS UP
TO 20 KNOTS. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE
LATER THIS AFTERNOON AND CONTINUE THROUGH THE OVERNIGHT. SOME OF
THE EARLIER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS NEAR 30
KNOTS AND SPECIAL MARINE WARNINGS MAY BE REQUIRED. SHOWERS AND
THUNDERSTORMS REMAIN IN THE FORECAST FOR SUNDAY AS THE FRONT MOVES
THROUGH THE REGION. MORE STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE SUNDAY AFTERNOON.

WILL HAVE TO WATCH SOUTHERLY FLOW FOR A LOW END SMALL CRAFT
ADVISORY SUNDAY EVENING THROUGH MONDAY EVENING...BUT MOST GUIDANCE
KEEPS WINDS AROUND 15 KT INSTEAD OF 20 KT. A FRONT WILL MOVE
ACROSS THE WATERS MONDAY NIGHT. HIGH PRESSURE BUILDS IN FOR MID
WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ532>534-537.

&&

SYNOPSIS...SAR
NEAR TERM...SAR
SHORT TERM...SAR
LONG TERM...PELOQUIN
AVIATION...SAR/PELOQUIN
MARINE...SAR/PELOQUIN
Hazardous weather outlook, Jun 21, 9:23 AM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1023 AM EDT SAT JUN 21 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
221000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1023 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. A FEW STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
DAMAGING WINDS AND POSSIBLY LARGE HAIL. THE MOST LIKELY TIME FOR
THIS WOULD BE FROM 3 PM TO 9 PM. LOCALIZED HEAVY RAINFALL WILL
ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EVENING
SUNDAY AND MONDAY AS A COLD FRONT MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT MAY BE
REQUIRED SUNDAY.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-221000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1023 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. A FEW STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
DAMAGING WINDS AND POSSIBLY LARGE HAIL. THE MOST LIKELY TIME FOR
THIS WOULD BE FROM 3 PM TO 8 PM. LOCALIZED HEAVY RAINFALL WILL
ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EVENING
SUNDAY AS A COLD FRONT APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT MAY BE
REQUIRED SUNDAY.

In the hours before

Special weather statement, Jun 21, 12:28 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
128 PM EDT SAT JUN 21 2008

VAZ026-211830-
ROCKINGHAM VA-
128 PM EDT SAT JUN 21 2008

...STRONG THUNDERSTORMS TO AFFECT ROCKINGHAM COUNTY...

AT 128 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
SOUTHWEST OF YANKEETOWN...MOVING EAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
45 MPH...IN ADDITION TO VERY HEAVY RAINFALL.

THE COMMUNITIES OF BROADWAY AND TUNIS WILL BE AFFECTED BY THIS STORM.

PELOQUIN
Special weather statement, Jun 21, 12:49 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
149 PM EDT SAT JUN 21 2008

WVZ055-502-211830-
HARDY WV-EASTERN GRANT WV-
149 PM EDT SAT JUN 21 2008

...STRONG THUNDERSTORMS TO AFFECT HARDY AND EASTERN GRANT COUNTIES...

AT 149 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LANDES...MOVING NORTHEAST AT 12 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH...IN ADDITION TO VERY HEAVY RAINFALL.

THE COMMUNITIES OF DORCAS...MASONVILLE...BRAKE...WELTON...PETERSBURG
AND RIG WILL BE AFFECTED BY THIS STORM.

PELOQUIN

The radar

The Sterling radar (KLWX), 135 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Harrisonburg (C)

When
June 21, 1:28 PM EST
Where
Harrisonburg (C) County, 0.88 mi SW of Harrisonburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.440, -78.880

A trained spotter reported penny-sized hail in Harrisonburg.

Lightning, Shenandoah

When
June 21, 2:00 PM EST
Where
Shenandoah County, 0.54 mi W of Orkney Spgs
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.800, -78.810

Shenandoah County Emergency Management reported a barn destroyed by lightning in the Orkney/Bayes area.

Thunderstorm Wind, Page

When
June 21, 2:17 PM EST
Where
Page County, 2.03 mi ENE of Ingham
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
38.541, -78.546

Page County Fire and Rescue reported trees down across Dovel Hollow Road near Stanley.

Hail, Fauquier

When
June 21, 7:10 PM EST
Where
Fauquier County, 2.79 mi WSW of Morrisville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.490, -77.730

A trained spotter reported penny-sized hail in near Sumerduck.

Hail, Prince William

When
June 21, 7:58 PM EST
Where
Prince William County, 1.38 mi N of Bristow
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.740, -77.530

A trained spotter reported penny-sized hail.

Hail, Fairfax

When
June 21, 8:30 PM EST
Where
Fairfax County, 0.54 mi E of Vienna
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.900, -77.260

A trained spotter reported penny-sized hail.

Lightning, Alexandria (C)

When
June 21, 8:30 PM EST
Where
Alexandria (C) County, 3.3 mi WSW of Alexandria
Property damage
$15,000
Reported by
Newspaper
Coordinates
38.810, -77.140

A local newspaper reported a lightning-sparked fire at a condominium complex. Lightning caused a roof fire at the Alexandria Knolls West condominium. A major electrical panel was destroyed and an explosion went through the adjacent wall, causing severe damage to a unit on the 8th flood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108563, 108569, 108561, 108564, 108566, 108567, 108568.